Hurricane Hanna, the 2020 Atlantic season's first Hurricane, made landfall along the unpopulated Padre Island National Seashore on the mid-Kenedy County coastline as a Category 1 storm at around 5 PM Central Time Saturday, July 25th, carrying sustained 90 mph winds with gusts over 100 mph in a small portion of the inner eye wall. The hurricane spun slowly but steadily into southern Kenedy and northern Hidalgo County through just after midnight on the 26th, then through Starr County as a Tropical Storm before moving into Tamaulipas before daybreak and eventually near Monterrey, Nuevo Leon, by noon before dissipating during the evening of the 26th. Following the passage of the inner eye wall, broad feeder bands of torrential rains and gusty tropical storm force winds continued through the mid to late morning hours of July 26th, slowly migrating from east to west across the populated Rio Grande Valley.
Other than storm surge flooding, which peaked just north of Baffin Bay on the Kleberg and Nueces County coast near Corpus Christi, Hanna's memory for the Rio Grande Valley will be flooding rainfall, power outages, and an array of damage to poorly constructed buildings, from minor roof damage to complete demolition. Between 8 and 15 inches of rain fell from Port Mansfield to Harlingen, and along Interstate Highway 2 out through Mission and Sullivan City. The combination of high rainfall, locally high rainfall rates, and poor drainage left between 18 inches and four feet of water depth in many areas, most commonly from western Cameron through southeastern Hidalgo County, as well as a separate pocket in the Mission/La Joya/Sullivan City area. The rainfall wiped out 95% of the region's cotton crop; the combination of crop loss and production loss was more than one third of a billion dollars alone ($366 million)...most of which was in the Rio Grande Valley region.
At the peak of the storm, 250 thousand electric customers were without power, including all of Willacy County. Though storm surge was cut short by strong westerly flow across Cameron County, radiating swells did produce a notable surge of 3 feet or greater (estimated) from near Port Mansfield through Kenedy County. When the damage and economic loss is counted to infrastructure and agriculture combined, it is likely that Hanna cost at least one billion dollars across the Rio Grande Valley and the Deep S. Texas ranch country.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 25, 11:33 AM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 25, 11:33 AM CST, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1233 PM CDT Sat Jul 25 2020
...18z Aviation Update...
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...Flying conditions will continue to deteriorate through
the day and into this evening as Hurricane Hanna approaches
landfall along the Kenedy County coastline. The main impacts will
be heavy rainfall and very strong winds and wind gusts through the
day, with sustained winds 40+ knots and 60+ knots gusts occurring
later this afternoon and this evening. Wind direction will be
variable through the TAF period, with winds circulating counter-
clockwise around Hanna. IFR and possible LIFR ceilings and
visibilities are expected later this afternoon and evening,
especially with heavy rain. Additionally, LLWS is looking likely
at all 3 TAF sites beginning around 20-21z this afternoon. Will
continue to amend TAF as necessary.
&&
.PREV DISCUSSION... /issued 630 AM CDT Sat Jul 25 2020/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...VFR conditions are prevailing across the Rio Grande
Valley this morning, but aviation conditions will deteriorate
throughout the day today as Tropical Storm Hanna approaches the
Texas coast. This will lead to a very complicated and low
confidence forecast over the next 24 hours, with amendments
likely to the TAFs periodically. Showers and isolated
thunderstorms from the rain bands associated with Hanna should
start to impact the airfields later this morning. By this
afternoon, winds will become very gusty, gusting between 35-50+
knots through tonight, with off/on heavy rain and occasional
rumbles of thunder. Wind directions will shift through the period.
Included periodic low-level wind shear for all 3 TAF sites for
wind speeds/gusts between 40-60 knots at 2000 feet above ground
level.
PREV DISCUSSION... /issued 501 AM CDT Sat Jul 25 2020/
.HANNA CLOSE TO HURRICANE STRENGTH...
.DEEP SOUTH TEXAS THREATENED WITH DANGEROUS FLOODING AND STRONG
WINDS...
SHORT TERM (Now through Sunday): The main concern for the short
term period continues to be impacts from Tropical Storm Hanna,
which is expected to strengthen into a hurricane by the time it
makes landfall later today. Current radar and satellite imagery
look quite impressive and show rain bands from Hanna already
impacting the lower Texas coastal waters. These bands will be
expected to move onshore and impact the coastal areas shortly.
At 4 AM CDT this morning, the center of TS Hanna was located about
100 miles ENE of Port Mansfield (27.0 North, 95.8 West), with
maximum sustained winds near 70 mph. Hanna is moving toward the west
near 9 mph and this motion should continue through this morning. A
gradual turn toward the west-southwest is expected by this evening
and that motion should continue through Sunday as it moves through
Deep South Texas. The forecast track from NHC has the center of
Hanna making landfall along the lower Texas coast near Port
Mansfield this afternoon or early this evening. As of 4 AM CDT,
Hurricane Warnings are in effect across the lower Texas coastal
waters north of Port Mansfield, all of Kenedy, Willacy, and Brooks
County. Tropical Storm Warnings remain in effect across the lower
Texas coastal waters south of Port Mansfield, all of Jim Hogg,
Zapata, Starr, Hidalgo, and Cameron County. A Storm Surge Warning is
now in effect for the coastal portions of Kenedy and Willacy County
through Sunday night.
The main impact from Hanna continues to be very heavy rain and flash
flooding as this slow moving system brings ample tropical moisture
to our area, but hurricane-force wind gusts, storm surge, coastal
flooding, and high surf and rip current conditions will also be a
concern through the weekend. Precipitable water values will reach
near 2.9 inches today, putting expected peak rainfall amounts around
6 to 12 inches, with isolated amounts up to 18 inches possible. With
the expected rainfall, the Weather Prediction Center has included
the southern RGV in a high risk for excessive rainfall with a
marginal risk across the rest of Deep South Texas today. As such, a
Flash Flood Watch is in effect across all of Deep South Texas
through 7 PM CDT Sunday.
Other impacts from Hanna will be tidal runup, minor coastal flooding
along the coast, high surf and high rip currents with wave heights
from swell and wind waves building between 8 (nearshore) and 16
(offshore) feet. As a result, surf conditions at local beaches of
South Padre Island and Boca Chica will become extremely rough and
dangerous, with strong rip currents, beginning this evening and
continuing through the majority of the weekend. A Coastal Flood
Advisory remains in effect until 7 PM CDT Sunday and a High Surf
Advisory and a High Rip Current Risk are now in effect until 7 AM
CDT Monday.
LONG TERM (Sunday Night through Friday): As the remnants of
Hanna move west into Northeast and then Central Mexico Sunday into
Sunday night, broad weakness in the 500 mb pattern will prevail
over the lower Texas coast. In combination with lingering tropical
moisture over Texas and the West Gulf of Mexico, the threat of
convection through the first half of next week will continue.
Sunday night into Monday will hold the potential for an additional
inch of rain, with amounts in the tenths after that through mid
week. After about mid week however, 500 mb ridging will build
slowly over the Texas coastline, helping to reduce, though perhaps
not totally eliminate, convective chances for the last half of
the work week. As a result, low end pops may linger over eastern
sections through the end of the long term. Temps will be held down
to slightly below normal through mid week due to lingering rain
chances and generally ample cloud cover, but should trend upward
to near normal by the end of the week.
MARINE:
Now through Sunday: At 400 AM CDT, the center of Tropical Storm
Hanna was located near latitude 27.0 North, longitude 95.8 West.
Hanna is moving toward the west near 9 mph, and this motion should
continue through this morning and is expected to cross the south
Texas coast Saturday midday. A Tropical Storm Warning remains in
effect for the the lower Texas coastal Gulf waters and Laguna
Madre waters from the Rio Grande up to Port Mansfield, and a
Hurricane Warning remains in effect across all of the waters north
of Port Mansfield. Rain bands from Hanna are already crossing the
lower Texas coastal waters early this morning, and buoy 42020 is
already reporting seas of 16 feet and gusts up to 37 knots. Marine
conditions will continue to deteriorate through the day as winds
and swell increase, especially across the northern Gulf waters,
where hurricane force wind gusts are likely. Mariners should
listen for the latest forecast before venturing out of port
through the weekend.
Sunday Night through Wednesday Night...Marine weather in the long
term will reflect a transition from the influence of Hanna back
to more reasonable, post tropical cyclone conditions. Wave heights
are forecast to be above small craft advisory criteria on the
Gulf Sunday night and may continue marginally so into Monday.
Beyond Monday, moderate winds will continue, with persistent
elevated seas. Small craft should exercise caution conditions will
persist into Tuesday, and even into Wednesday offshore.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 87 79 87 79 / 100 100 80 50
BROWNSVILLE 87 80 87 79 / 90 90 80 50
HARLINGEN 86 78 87 77 / 100 100 80 60
MCALLEN 88 79 84 78 / 90 100 80 60
RIO GRANDE CITY 92 77 86 76 / 80 90 80 60
SOUTH PADRE ISLAND 85 81 85 81 / 100 90 70 50
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Hurricane Warning for TXZ250-251-254-256-351.
Tropical Storm Warning for TXZ248-249-252-253-255-257-353.
Flash Flood Watch through Sunday evening for TXZ248>257-351-353.
High Rip Current Risk through Monday morning for TXZ256-257.
Coastal Flood Advisory until 7 PM CDT Sunday for TXZ256-257.
High Surf Advisory until 9 AM CDT Monday for TXZ256-257.
GM...Hurricane Warning for GMZ132-135-150-155-170-175.
Tropical Storm Warning for GMZ130.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Aviation...67-MejiaHazardous weather outlook, Jul 25, 4:25 AM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
525 AM CDT Sat Jul 25 2020
TXZ248>257-351-353-261030-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
525 AM CDT Sat Jul 25 2020
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
A Hurricane Warning is in effect for Kenedy, Brooks, and Willacy
County.
A Tropical Storm Warning will remain in effect for Jim Hogg,
Zapata, Starr, Hidalgo, and Cameron County.
A Flash Flood Watch is in effect for all of Deep South Texas and
the Rio Grande Valley from 7 AM CDT today until 7 PM CDT Sunday.
A Storm Surge Warning is in effect for the coastal portions of
Kenedy County.
A Coastal Flood Advisory for the coastal portions of Cameron and
Willacy County will remain in effect until 7 PM CDT Sunday.
A High Surf Advisory and a High Rip Current Risk are in effect
until 7 AM CDT Monday.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Hurricane Warning will remain in effect for Kenedy, Brooks, and
Willacy County.
A Tropical Storm Warning will remain in effect for Jim Hogg,
Zapata, Starr, Willacy, Hidalgo, and Cameron County.
A Flash Flood Watch will remain in effect for all of Deep South
Texas and the Rio Grande Valley from 7 AM CDT today until 7 PM CDT
Sunday.
A Storm Surge Warning will remain in effect for the coastal
portions of Kenedy County.
A Coastal Flood Advisory will remain in effect for the coastal
portions of Cameron and Willacy County until 7 PM CDT Sunday.
A High Surf Advisory and a High Rip Current Risk will remain in
effect for the coastal portions of Cameron and Willacy County
until 7 AM CDT Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS Brownsville Office while
following all local, state, and CDC guidelines.
GMZ130-132-135-150-155-170-175-261030-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
525 AM CDT Sat Jul 25 2020
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
A Hurricane Warning will remain in effect for the Laguna Madre
and the Gulf of Mexico waters from Port Mansfield to Baffin Bay
out 60 nautical miles offshore until early Sunday morning.
The Tropical Storm Warning will remain in effect for the Laguna
Madre and Gulf of Mexico waters from from Port Mansfield to the
Rio Grande out 60 nautical miles offshore until early Sunday
morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Hurricane Warning will remain in effect for the Laguna Madre
and the Gulf of Mexico waters from Port Mansfield to Baffin Bay
out 60 nautical miles offshore until early Sunday morning.
The Tropical Storm Warning will remain in effect for the Laguna
Madre and Gulf of Mexico waters from from Port Mansfield to the
Rio Grande out 60 nautical miles offshore until early Sunday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS Brownsville Office while
following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Jul 25, 8:07 AM CST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Brownsville TX
907 AM CDT Sat Jul 25 2020
TXZ250-251-253>257-351-353-251530-
Coastal Willacy TX-Inland Willacy TX-Southern Hidalgo TX-Brooks TX-
Coastal Kenedy TX-Coastal Cameron TX-Northern Hidalgo TX-
Inland Cameron TX-Inland Kenedy TX-
907 AM CDT Sat Jul 25 2020
...Hurricane Hanna Approaching the Lower Texas Coast...
At 856 AM CDT, the initial bands of Hurricane Hanna are arriving
along the lower Texas coast. Occasional wind gusts of 50 mph or
locally higher may become more frequent through the morning,
especially along portions of Brooks, Kenedy, and Willacy counties.
Locations impacted include...
Harlingen, Weslaco, San Benito, Donna, Mercedes, Raymondville, La
Feria, Elsa, Los Fresnos and Progreso.
LAT...LON 2606 9804 2726 9829 2728 9735 2690 9746
2700 9756 2695 9755 2695 9756 2680 9751
2684 9736 2644 9732 2648 9725 2648 9724
2646 9724 2636 9738 2595 9715 2584 9740
TIME...MOT...LOC 1356Z 010DEG 31KT 2719 9774
HallmanSpecial weather statement, Jul 25, 11:40 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1240 PM CDT Sat Jul 25 2020
TXZ254>257-251800-
Coastal Willacy TX-Inland Willacy TX-Coastal Cameron TX-
Inland Cameron TX-
1240 PM CDT Sat Jul 25 2020
...HURRICANE HANNA APPROACHING THE LOWER TEXAS COAST...
At 1236 PM CDT, the initial bands of Hurricane Hanna are continuing
south along the lower Texas coast across Willacy and Cameron
counties. Occasional wind gusts of 55 mph or locally higher may
become more frequent through the morning.
Locations impacted include...
Harlingen, San Benito, Raymondville, La Feria, Los Fresnos, Santa
Rosa, South Padre Island, Lyford, Rancho Viejo and Rio Hondo.
LAT...LON 2584 9743 2594 9758 2603 9764 2605 9784
2643 9786 2644 9793 2659 9796 2659 9743
2655 9742 2659 9731 2657 9728 2659 9729
2659 9728 2607 9714 2605 9716 2595 9715
2596 9728 2591 9737 2584 9737
TIME...MOT...LOC 1736Z 355DEG 41KT 2598 9739
HallmanLocal storm report, Jul 25, 12:56 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
156 PM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM HURRICANE 17 N PORT MANSFIELD 26.80N 97.47W
07/25/2020 GMZ135 TX BUOY
RINCON DEL SAN JOSE TCOON BUOY REPORTED A WIND GUST OF 69
KNOTS...79 MPH. ALTIMETER 29.23 IN HG...989.8 MB
&&
BMEJIALocal storm report, Jul 25, 1:05 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
205 PM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM HURRICANE PORT MANSFIELD 26.55N 97.43W
07/25/2020 WILLACY TX PUBLIC
SOCIAL MEDIA REPORT RECEIVED OF HOUSES IN PORT
MANSFIELD LOSING ASPHALT SHINGLES.
&&
EVENT NUMBER BRO2000034
TRSNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913711, 913712, 913730, 913731, 914160, 914320, 914328, 914165, 914181, 914182, 914179, 914183, 914438, 914453, 914463, 914434, 914459, 914333, 914481, 916799, 914484.